A drug overdose does not automatically mean death, though more than 70,000 people died from drug overdoses in 2017, in the United States according to the Centers for Disease Control and Prevention (CDC)’s report on Drug Overdose Deaths.
Some drug overdoses occur by mistake, where a patient accidentally takes more than the prescribed dosage. In other overdose cases, a doctor may prescribe the wrong dosage, or a pharmacist may dispense the wrong medication, or a patient may be facing addiction or mental health issues.
Regardless of how the overdose occurs, the patient may face a variety of complications.
Read on to learn more about the symptoms and medical complications associated with a drug overdose.
Medical Complications Patients May Experience After a Drug Overdose
The medical complications associated with a drug overdose can vary widely based on the age, weight, and medical condition of the person, the type of drug they take, and the amount of drug ingested.
For example, a person who overdoses on opioids, such as Oxycontin, Vicodin, Fentanyl, or heroin, may experience slowed breathing, confusion, vomiting, and heart failure.
Other medical complications that may occur after a drug overdose includes:
- Kidney failure
- Liver disease or damage
- Permanent neurological damage
- Respiratory arrest
- Heart complications
Medical intervention, such as pumping the stomach or the administration of nasal sprays like naloxone, may reduce the complications associated with a drug overdose.
Common Symptoms of a Drug Overdose
Both over-the-counter and prescription drugs can result in an overdose. Getting medical care as soon as possible can reduce the medical complications and may save the patient’s life.
The symptoms of a drug overdose vary based on the person, the amount of drug taken, and the type of drug. This can make it difficult to recognize the signs of an overdose. When an overdose occurs due to a medical professional’s mistake, these symptoms may be unexpected, thus even more difficult to recognize.
The most common drug overdose symptoms include:
- Extreme lethargy
- Confusion or inability to speak
- Weak or rapid pulse
- Irregular heartbeat
- Pupils that do not react to light (may be constricted or dilated)
- Vomiting or complaints of a stomach ache
If you suspect someone is suffering from a drug overdose, call emergency services as soon as possible.
What to Do if You Suspect a Drug Overdose
While not all drug overdose situations result in death, they can result in severe, even lifelong, medical complications. Getting medical care as soon as possible following a drug overdose may be critical to the patient’s survival.
If you suspect a friend or family member is suffering from a drug overdose, here is what to do:
- Call emergency services by dialing 911.
- Provide as much information as possible: what drug was taken, when was it ingested, and how much did they take? What symptoms are they experiencing?
- If the drug was a prescription, locate the bottle and medication if possible.
- When medical personnel arrive, provide them with as much information as possible. Be honest, it could be the difference between life and death.
- If you suspect the overdose was a result of medical malpractice, contact an attorney as soon as possible.
Call Newsome | Melton for Help Recovering Compensation After a Drug Overdose
Does a drug overdose automatically mean death? No, but death is possible. Even when an overdose victim does not die, they may face lifelong complications associated with the overdose. If you or a family member has experienced a drug overdose due to a medical professional’s negligence, Newsome | Melton can help.
A prescription drug medical malpractice lawyer at Newsome | Melton can review the details of your case and pursue legal action, if warranted. For a free drug overdose malpractice case review, contact us today at (888) 808-5977.